Thunderstorm Wind, Sedgwick
- When
- July 12, 1:32 PM CST
- Where
- Sedgwick County, Valley Center
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.833, -97.367
Downed trees and power lines.
5 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 12:56 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 156 PM CDT TUE JUL 12 2005 .UPDATE... CLUSTER OF STORMS CONTINUE TO PUSH SOUTH INTO SOUTH CENTRAL KANSAS. THIS CLUSTER OF STORMS HAVE BEEN PRODUCING WIND SPEEDS BETWEEN 30 AND 40 MPH ALONG WITH PEA SIZE HAIL. WOULD ANTICIPATE THIS CLUSTER TO CONTINUE ITS DIVE SOUTH WHICH IS BEING DRIVEN BY THE COLD POOL. THIS CLUSTER ALSO APPEARS TO BE TRACKING RIGHT ALONG THE MID TO UPPER LEVEL SHEAR AXIS AS THE PREVIOUS UPDATE MENTIONED. AS A RESULT, I WOULD NOT ANTICIPATE THIS CLUSTER FALLING APART AS IT TRACKS SOUTH. MIXED LAYER CAPES ARE ON THE ORDER OF 2000-2500J/KG WITH VERY LIMITED SHEAR. THIS CLUSTER HAS BEEN GOING THROUGH PULSE CYCLES, BUT THE ONLY THREAT I WOULD ANTICIPATE WOULD BE AN ISOLATED WET MICROBURST POTENTIAL WITH DIME SIZE HAIL. && .PREV DISCUSSION... /ISSUED 1124 AM CDT TUE JUL 12 2005/ .UPDATE... MAIN CONCERN FOR THIS AFTERNOON WILL BE THE CONVECTION POTENTIAL ACROSS PORTIONS OF CENTRAL AND SOUTHEAST KANSAS. LATEST WATER VAPOR LOOP SHOWING THE REMNANTS OF DENNIS STILL ROTATING OVER SOUTHERN ILLINOIS. THIS FEATURE IS PRODUCING A UPPER LEVEL SHEAR AXIS IN EASTERN KANSAS ACCORDING TO THE 250MB PROFILERS. THIS SHEAR AXIS COMBINED WITH WEAK SURFACE CONVERGENCE IS HELPING SET OFF A FEW SHOWERS AND THUNDERSTORMS IN THE FLINT HILLS. MEANWHILE, ANOTHER FEATURE IS PUSHING OUT OF THE SOUTHERN NEBRASKA INTO NORTHERN KANSAS. THIS IS ALSO TRIGGERING SOME WIDELY SCATTERED THUNDERSTORMS. MIXED LAYER CAPES OVER THIS REGION IS ABOUT 2000J/KG WITH 0-6KM SHEAR AROUND 10 TO 15 KTS. THESE STORMS ARE MAINLY PULSE TYPE VARIETY. FOR THE REMAINDER OF THE AFTERNOON, I WOULD EXPECT SOME MORE WIDELY SCATTERED STRONG STORMS TO DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS ALONG WITH A FEW STORMS IN THE FLINT HILLS. IF ANY STORM DOES BECOME SEVERE IT WOULD MOST LIKELY PRODUCE A WET MICROBURST AND PEA TO PENNY SIZE HAIL. && .PREV DISCUSSION... /ISSUED 344 AM CDT TUE JUL 12 2005/ .DISCUSSION... TODAY-TONIGHT: ANOTHER WARM AND HUMID DAY EXPECTED WITH MID 60S TO AROUND 70 DEWPOINTS. WATER VAPOR IMAGERY CONFIRMS A WEAK SHORTWAVE UPSTREAM FROM WESTERN SOUTH DAKOTA THROUGH WESTERN NEBRASKA. THIS FEATURE, IF IT HOLDS TOGETHER, WILL BE COMING ACROSS KANSAS LATER TODAY AND TONIGHT. THE ETA AND GFS SHOW PRECIPITABLE WATER INCREASING TO 1.75 INCHES ACROSS MUCH OF THE AREA AS THIS WAVE APPROACHES A VIRTUALLY UNCAPPED AIRMASS. THERE ARE SOME INDICATIONS OF 925-850 MOISTURE FLUX CONVERGENCE THIS AFTERNOON AND EVENING IN OUR FORECAST AREA, DESPITE LACK OF AN APPARENT LOW-LEVEL FRONTAL FEATURE. THEREFORE WILL KEEP THE IDEA OF ISOLATED-WIDELY SCATTERED, MAINLY DIURNALLY DRIVEN CONVECTION POSSIBLE. THE FORECAST SOUNDINGS LOOK SUBTROPICAL WITH VERY HIGH MOISTURE, WEAK SHEAR, AND WINDEX VALUES SUPPORTIVE OF ISOLATED, PULSE-TYPE STORMS AND POSSIBLY A WET MICROBURST OR TWO. SOMETHING FOR THE DAY/EVENING SHIFTS TO KEEP AN EYE OUT FOR. FORECAST HIGHS AND LOWS NEAR PERSISTENCE. WEDNESDAY-FRIDAY: THE GFS, UKMET AND ECMWF SHOW THE EXTRATROPICAL REMNANTS OF DENNIS LINGERING FROM THE OHIO VALLEY SOUTHWESTWARD INTO THE LOWER MISSISSIPPI VALLEY, SORT OF IN A SQUEEZE PLAY, BETWEEN BUILDING UPPER HEIGHTS IN THE SOUTHWEST AND EASTERN STATES. DEEPER LOW-LEVEL MOISTURE, MINIMAL CAPPING, AND SOME EVIDENCE OF MID-LEVEL CYCLONIC CURVATURE IN SOUTHEAST KS WOULD SUPPORT ISOLATED AFTERNOON CONVECTION. OTHERWISE WILL MAINTAIN DRY FORECAST ELSEWHERE. TEMPERATURES WILL BE NEAR PERSISTENCE ALTHOUGH WE MAY ADD A DEGREE OR TWO TO HIGHS BY FRIDAY. SATURDAY-MONDAY: THE 00Z GFS AND ECMWF SHOW AN UPPER TROF SWEEPING ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS DURING THE PERIOD. THIS BRINGS A COLD FRONT DOWN INTO OUR AREA SOMETIME SUNDAY NIGHT INTO MONDAY. BOTH THE GFS AND ECMWF INDICATE SUNDAY MAY BE A HOT DAY ESPECIALLY IN CENTRAL KS, WITH A SOUTHWESTERLY COMPONENT PRECEDING THE FRONTAL PASSAGE. DID RAISE MAXES INTO THE UPPER 90S THERE FOR NOW, BUT READINGS COULD GET HIGHER IF LATER RUNS CONTINUE TO SHOW THIS TREND. THERE SHOULD BE SUFFICIENT POOLING OF MOISTURE ALONG THE FRONT TO SUPPORT A SLIGHT CHANCE OF THUNDERSTORMS BY SUNDAY NIGHT OR MONDAY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 92 71 92 71 / 20 20 10 10 HUTCHINSON 92 68 92 68 / 20 20 10 10 NEWTON 92 69 92 69 / 20 20 10 10 ELDORADO 91 69 91 69 / 20 20 10 10 WINFIELD-KWLD 93 71 93 71 / 20 20 10 10 RUSSELL 93 67 94 67 / 20 10 10 10 GREAT BEND 93 68 94 68 / 20 10 10 10 SALINA 93 69 93 69 / 20 20 10 10 MCPHERSON 93 69 93 69 / 20 20 10 10 COFFEYVILLE 90 69 90 69 / 20 20 10 10 CHANUTE 90 69 90 69 / 20 20 10 10 IOLA 91 69 91 69 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && COX/CARUSO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 530 AM CDT TUE JUL 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 530 AM CDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING ACROSS CENTRAL AND SOUTHEASTERN KANSAS. THE MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY DOWNPOURS AND STRONG DOWNBURST WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS IN SOUTHEAST KANSAS WEDNESDAY THROUGH FRIDAY, WITH THE REST OF THE AREA EXPECTED TO REMAIN DRY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AREAWIDE ON MONDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1120 AM CDT TUE JUL 12 2005 KSZ033-121700- LINCOLN- 1120 AM CDT TUE JUL 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY... AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINCOLN...AND MOVING SOUTH AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1217 PM CDT TUE JUL 12 2005 KSZ048-051-121800- ELLSWORTH-MCPHERSON- 1217 PM CDT TUE JUL 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELLSWORTH AND NORTHWESTERN MCPHERSON COUNTIES... AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF KANOPOLIS STATE PARK...OR 18 MILES SOUTHEAST OF ELLSWORTH...AND MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1226 PM CDT TUE JUL 12 2005 KSZ049-121800- SALINE- 1226 PM CDT TUE JUL 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN SALINE COUNTY... AT 1222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SMOLAN...OR 14 MILES SOUTHWEST OF SALINA...AND MOVING SOUTH AT 10 MPH. ANOTHER STRONG THUNDERSTORMS WAS LOCATED 7 MILES NORTHWEST OF SALINA AND MOVING TO THE SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 100 PM CDT TUE JUL 12 2005 KSZ049-051-121900- MCPHERSON-SALINE- 100 PM CDT TUE JUL 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCPHERSON AND SOUTHWESTERN SALINE COUNTIES... AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS MOVING THROUGH WESTERN MCPHERSON AND SOUTHWESTERN SALINE COUNTIES. THESE STORMS ARE MOVING SOUTH AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 141 PM CDT TUE JUL 12 2005 KSZ068-121945- HARVEY- 141 PM CDT TUE JUL 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY COUNTY... AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HESSTON...OR 9 MILES NORTHWEST OF NEWTON... AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 219 PM CDT TUE JUL 12 2005 KSZ083-122000- SEDGWICK- 219 PM CDT TUE JUL 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VALLEY CENTER TO ANDALE...AND MOVING SOUTH AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KETCHAM
The Wichita radar (KICT), 21 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Downed trees and power lines.
KAKE TV reporter at 63rd S/U.S. Highway 81 intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457835, 5457836, 5457837, 5457838, 5457839, 5457840.